Back to Ask the Diabetes Team Ask the Diabetes Team

From Michigan, USA:

My daughter was diagnosed with type 1 diabetes eighteen months ago. She was 10 at the time. She had no symptoms such as weight loss or excessive thirst. She was taken to the hospital with a bad stomach ache, and her blood sugar was 258. She was put on 2 units of Regular and 3 NPH. Her blood sugar readings have remained normal. After two months because of low readings in the morning, she was taken off Regular and remained on 3 units of NPH. For six months she was on only 2 units of NPH. Her blood sugar has never been over 123. Her doctor took her off the insulin. It's only been a week but blood sugars are normal. She has had one antibody test come back negative and are waiting the results on another one.

Could there be another explanation for her 258 reading when she went to the hospital other than type 1 diabetes, or is she just in a long honeymoon phase?


By far the commonest form of diabetes in Caucasian children in North America is due to a disorder of the immune system which very slowly over years erodes the insulin producing capacity of the islet cells in the pancreas. For the most part the onset of insulin dependence is a rather sudden event often associated with a stress such as an infection. Occasionally, though, the glucose intolerance is picked up during an examination for another reason at a very early stage.

This might have been the case with your daughter especially as the need for extra insulin was very small indeed. However the negative antibody test is against a diagnosis of early Typeá1A (autoimmune) diabetes. You should by the way clarify with her doctor exactly what antibody tests have been done and are planned; it was not clear when you said that one test was negative whether you meant a test for only one antibody was negative or whether the first test for the usual three antibodies were all negative. At any rate, if the antibody tests turn out to be all negative the most likely diagnosis is what is now called Typeá1B diabetes. The exact cause of this is not yet understood: it is uncommon (less than 5%) in Caucasian children; but constitutes more than half of the new onset cases in African American and Hispanic children in North America. The onset is very similar to the autoimmune form; but in many of the cases insulin can be dispensed with after a few months although oral hypoglycemics may still be needed as well as attention to diet and exercise. These children have nevertheless an impairment of insulin production and the expectation is that they will ultimately become insulin dependent.


Original posting 26 Mar 2000
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.